Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 186, NWS Wichita, KS

July 7, 2017Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 7, 2017, 4:35 PM CDT for Sumner County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2017, 4:35 PM CDT (21:35 UTC)
Expired
Jul 7, 2017, 5:30 PM CDT
In force
55 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Sumner County, KS

The radar

The Vance AFB radar (KVNX), 64 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
694 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1481 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

277 
WUUS53 KICT 072135
SVRICT
KSC191-072230-
/O.NEW.KICT.SV.W.0186.170707T2135Z-170707T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
435 PM CDT FRI JUL 7 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southern Sumner County in south central Kansas...

* Until 530 PM CDT

* At 435 PM CDT, a severe thunderstorm was located 6 miles northeast
  of Caldwell, and is nearly stationary.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Caldwell, South Haven, Geuda Springs, Hunnewell and Perth. 

This includes Interstate 35 between Mile Markers 1 and 11.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9780 3721 9779 3715 9715 3700 9715
TIME...MOT...LOC 2135Z 305DEG 3KT 3709 9752 

HAIL...0.88IN
WIND...60MPH
 
$$

JAKUB
3 follow-up statements
974 
WWUS53 KICT 072149
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
449 PM CDT FRI JUL 7 2017

KSC191-072230-
/O.CON.KICT.SV.W.0186.000000T0000Z-170707T2230Z/
Sumner KS-
449 PM CDT FRI JUL 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHERN SUMNER COUNTY...

At 448 PM CDT, a severe thunderstorm was located 5 miles northeast 
of Caldwell, and is nearly stationary.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Caldwell, South Haven, Geuda Springs, Hunnewell and Perth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9780 3721 9779 3715 9715 3700 9715
TIME...MOT...LOC 2148Z 285DEG 2KT 3709 9755 

HAIL...0.88IN
WIND...60MPH
 
$$

JAKUB
817 
WWUS53 KICT 072211
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
511 PM CDT FRI JUL 7 2017

KSC191-072230-
/O.CON.KICT.SV.W.0186.000000T0000Z-170707T2230Z/
Sumner KS-
511 PM CDT FRI JUL 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHERN SUMNER COUNTY...

At 511 PM CDT, a severe thunderstorm was located near Caldwell, and
is nearly stationary.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Caldwell, South Haven, Geuda Springs, Hunnewell and Perth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9780 3721 9779 3715 9715 3700 9715
TIME...MOT...LOC 2211Z 305DEG 3KT 3708 9753 

HAIL...0.88IN
WIND...60MPH
 
$$

JAKUB
343 
WWUS53 KICT 072222
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
522 PM CDT FRI JUL 7 2017

KSC191-072232-
/O.EXP.KICT.SV.W.0186.000000T0000Z-170707T2230Z/
Sumner KS-
522 PM CDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SUMNER COUNTY WILL
EXPIRE AT 530 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning will be allowed to expire.  However gusty 
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3700 9780 3721 9779 3715 9715 3700 9715
TIME...MOT...LOC 2222Z 305DEG 3KT 3708 9752 

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:47 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 7, 2:47 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
247 PM CDT Fri Jul 7 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 247 PM CDT Fri Jul 7 2017

Forecast highlights...Thunderstorm chances through Saturday
morning, hot and mostly dry thru the upcoming week.

This afternoon-tonight...Hit-or-miss showers/thunderstorms will
impact the region this afternoon, as a subtle upper level impulse
approaches from the northwest, and a weak cold frontal zone moves
slowly south over southern KS. Thinking widely scattered storms
that can develop over southern KS will have the greatest potential
to be surface-based, and thus have a higher likelihood of being
strong/severe. Organized severe weather is not expected, although
ample instability with weak deep layer shear could promote dime-
quarter size hail, 50-60 mph winds and torrential downpours with
the strongest activity. Meanwhile, severe weather appears unlikely
with activity further north across central and east-central
Kansas, as it is rooted around 700mb. After midnight, thunderstorm
chances may increase from the west, as a loosely organized
thunderstorm complex or two rolls southeast off the High Plains,
amidst favorable moist/unstable low-level inflow. Most hi-
resolution short-term models target primarily southern portions of
central KS and south-central KS with this activity. Organized
severe weather appears unlikely.

Saturday-Sunday...Thinking a few morning showers/thunderstorms
may linger across south-central KS Saturday. Otherwise, the rest
of the day should remain dry for most areas, with highs climbing
into the upper 80s to low 90s. There are some hints for a few
showers/thunderstorms across mainly central and northern KS
Saturday night, as afternoon Nebraska thunderstorm activity
possibly moves south along eastern edge of warmer mid-level
temperatures. This could linger into Sunday morning over
eastern/southeast KS. Otherwise, warmer temperatures will start to
creep in for Sunday, with highs reaching the upper 90s west of
I-135.

.LONG TERM...(Monday through Friday)
Issued at 247 PM CDT Fri Jul 7 2017

Monday-Friday...Medium range model consensus supports above
normal temperatures and mostly dry weather this upcoming week, as
upper level high pressure builds in from the west. High
temperatures will be well into the 90s, and some locations across
portions of central/north-central KS reaching the low 100s per
progged low-level thickness values. This will also shift the
storm track north, supporting low to nil precipitation chances for
most areas. If anyone is going to experience a shower or
thunderstorm, it would be portions of central and northern KS
Wednesday night, and again later in the week. However, the ECMWF
is not nearly as optimistic with this scenario, keeping the ridge
firmly in place, compared to the GFS which attempts to retrograde
the ridge some by late week, resulting in increased storm chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1241 PM CDT Fri Jul 7 2017

Main concern is potential for storms throughout the period.
Surface front is expected to meander near the KS-OK border for
much of the forecast. Storms possible this afternoon in the
vicinity of the front - and should remain just south of both
KICT/KCNU. Better chances appear to be later tonight as low level
jet overruns surface boundary, with best chances at KRSL/KGBD/KHUT
and KICT. Slightly less chance at KSLN/KCNU. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  90  71  94 /  40  30  10  10
Hutchinson      66  91  70  96 /  30  30  10  10
Newton          66  90  70  93 /  20  20  10  10
ElDorado        66  88  69  92 /  20  20  10  10
Winfield-KWLD   69  90  71  93 /  50  40  10  10
Russell         65  92  68  98 /  30  20  20   0
Great Bend      65  91  68  97 /  40  30  10   0
Salina          66  93  70  97 /  10  10  20  10
McPherson       65  91  69  96 /  20  20  10  10
Coffeyville     68  90  70  91 /  30  30  20  20
Chanute         66  89  69  90 /  10  10  10  20
Iola            65  89  68  90 /  10  10  10  20
Parsons-KPPF    67  89  69  91 /  30  20  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...PJH
Hazardous weather outlook, Jul 7, 3:57 PM CDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
357 PM CDT Fri Jul 7 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
357 PM CDT Fri Jul 7 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Hit-or-miss showers and thunderstorms will impact the region this
afternoon and evening. The greatest potential for a few isolated
strong to severe storms will be over far southern Kansas, with the
strongest activity capable of dime to quarter size hail and 65 mph
winds, along with torrential downpours. This activity should tend to
dissipate during the evening, with shower and thunderstorm chances
increasing again after midnight over mainly south-central Kansas,
although this activity should be below severe levels.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few showers and storms may linger across the area Saturday
morning, with slight chances over central Kansas Saturday night and
southeast Kansas Sunday morning. A few strong storms capable of 50
mph winds are possible Saturday night across central Kansas.

Hot and mostly dry weather will prevail through the upcoming week,
with heat indices around 100 degrees Sunday, and 100 to 103 degrees
through at least mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jul 7, 3:17 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
317 PM CDT FRI JUL 7 2017

KSZ092-072100-
Sumner KS-
317 PM CDT FRI JUL 7 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Sumner County in south central Kansas...

* Until 400 PM CDT

* At 315 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over South Haven, or 10 miles east
  of Caldwell...moving east at 15 mph.

wind gusts 40 to 50 mph and heavy downpours will be possible with
this storm.

* Locations impacted include...
  South Haven and Hunnewell.

LAT...LON 3715 9757 3710 9715 3700 9715 3700 9758
TIME...MOT...LOC 2016Z 290DEG 12KT 3707 9742

JAKUB
Special weather statement, Jul 7, 4:29 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
429 PM CDT FRI JUL 7 2017

KSZ092-072230-
Sumner KS-
429 PM CDT FRI JUL 7 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Sumner County in south central Kansas...

* Until 530 PM CDT

* At 425 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles northeast of Caldwell...
  moving southeast at 5 mph.

hail up to the size of dimes...wind gusts up to 50 mph and heavy
downpours will be possible with this storm.

* Locations impacted include...
  Caldwell, South Haven, Geuda Springs, Hunnewell and Perth.

LAT...LON 3700 9780 3721 9780 3715 9715 3700 9715
TIME...MOT...LOC 2128Z 305DEG 3KT 3708 9751

JAKUB
Special weather statement, Jul 7, 4:33 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
433 PM CDT FRI JUL 7 2017

KSZ093-098-072230-
Cowley KS-Chautauqua KS-
433 PM CDT FRI JUL 7 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Cowley County in south central Kansas...
  Southwestern Chautauqua County in southeastern Kansas...

* Until 530 PM CDT

* At 431 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles south of Dexter, or 11 miles
  west of Cedar Vale...moving southeast at 5 mph.

wind gusts up to 50 mph and heavy downpours will be possible with
this storm.

* Locations impacted include...
  Cedar Vale and Maple City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3718 9682 3710 9629 3700 9634 3700 9689
TIME...MOT...LOC 2133Z 305DEG 3KT 3708 9671

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:17 PM CDTSpecial Weather StatementICTSumner43 min
Jul 7, 3:35 PM CDTSevere Thunderstorm WarningICTCowley, Sumner55 min
Jul 7, 4:29 PM CDTSpecial Weather StatementICTSumner61 min
Jul 7, 4:33 PM CDTSpecial Weather StatementICTCowley57 min
Jul 7, 5:04 PM CDTAreal Flood WarningICTSumner6 hr
Jul 7, 5:31 PM CDTSpecial Weather StatementICTSumner59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.